Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 1998, 4:00 PM MDT for Bent County, Otero County, Colorado. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 4:00 PM MDT (22:00 UTC)
- Expired
- May 8, 1998, 5:05 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Bent County, CO, Otero County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:17 PM MDT | Hail 1 | Las Animas, CO | |
| May 8, 4:45 PM MDT | Hail 0.88 | Las Animas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS1 KPUB 082201 RRA SVRPUB COC011-089-082305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 400 PM MDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BENT COUNTY IN SOUTHEASTERN COLORADO EASTERN OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 505 PM MDT * AT 358 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF LA JUNTA TO 7 MILES SOUTHEAST OF LA JUNTA MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 50 FROM LA JUNTA TO LAS ANIMAS THROUGH 430 PM MDT... AND ACROSS THE OPEN COUNTRY SOUTH OF HIGHWAY 50 THROUGH 430 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. KT/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:40 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 8, 1:40 PM MDT, 2 hours 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT FRI MAY 8 1998 CHALLENGE FOR TONIGHT IS CONVECTION AND COVERAGE. UPPER LOW MOVING ACROSS AZ/NM BORDER THIS AFTERNOON AND EXPECTED TO TRACK INTO CNTRL NM BY 00Z AND WRN OK BY 12Z. LOW PRESSURE DEVELOPING TO OUR SOUTH PROVIDING SE UPSLOPE WINDS OVER SE PLAINS AND ADVECTING IN LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 40S AND LOWER 50S. WITH THE SYSTEM APPROACHING...THE MODELS ARE SHOWING QG FORCING ACROSS SE CORNER OF CO THROUGH MIDNIGHT. PARAMETERS ARE COMING TOGETHER FOR ISOLD-WDLY SCT SEVERE THUNDERSTORMS OVER SE PLAINS/FOOTHILLS THROUGH THIS EVENING WITH MOIST UNSTABLE ATMOSPHERE...STEEP LAPSE RATES AND VEERING WIND PROFILE. WET BULB ZERO VALUES ARE IN FAVORABLE RANGE FOR HAIL PRODUCTION. DAYTIME HEATING IS THE MISSING FACTOR BUT LIFT FROM APPROACHING SYSTEM SHOULD MAKE UP FOR LACK OF HEATING. WILL FORECAST CHANCE TO LIKELY POPS TONIGHT WITH MENTION OF POSSIBLE SEVERE OVER SE PLAINS THIS EVENING. BELIEVE MOST PRECIPITATION WILL DISSIPATE LATE TONIGHT EXCEPT OVER THE FAR ERN ZONES CLOSER TO WRAPAROUND MOISTURE. EXPECT WIDESPREAD LOW CLOUDS OVER SE PLAINS LATE TONIG&HT BASED ON LOW LEVEL MODEL PROGS. SR
In the hours before
Special weather statement, May 8, 11:57 AM MDT, 4 hours 3 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 4 hours 3 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 4 hours 3 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 4 hours 3 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 3:44 PM MDT, 16 minutes before
COZ071-072-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT FRI MAY 8 1998 ...LINE OF STRONG THUNDERSTORMS THROUGH EL PASO COUNTY... A LINE OF STRONG THUNDERSTORMS EXTENDS FROM MANITOU SPRINGS NORTHEAST THROUGH BLACK FOREST TO 3 MILES NORTH OF CALHAN...BRINGING SMALL HAIL UP TO 1/2 INCH IN DIAMETER...WINDS UP TO 45 MPH...AND BRIEF PERIODS OF HEAVY RAIN. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 15 MPH AND WILL AFFECT COLORADO SPRINGS BY 4 PM. THE STORMS WILL PERSIST IN THE BLACK FOREST AREA THROUGH 415 PM MDT. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 8, 3:44 PM MDT, 16 minutes before
COZ071-072-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT FRI MAY 8 1998 ...LINE OF STRONG THUNDERSTORMS THROUGH EL PASO COUNTY... A LINE OF STRONG THUNDERSTORMS EXTENDS FROM MANITOU SPRINGS NORTHEAST THROUGH BLACK FOREST TO 3 MILES NORTH OF CALHAN...BRINGING SMALL HAIL UP TO 1/2 INCH IN DIAMETER...WINDS UP TO 45 MPH...AND BRIEF PERIODS OF HEAVY RAIN. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 15 MPH AND WILL AFFECT COLORADO SPRINGS BY 4 PM. THE STORMS WILL PERSIST IN THE BLACK FOREST AREA THROUGH 415 PM MDT. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
| May 8, 2:29 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 61 min |
| May 8, 3:00 PM MDT | Tornado Warning | PUB | Otero | 60 min |
| May 8, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| May 8, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 60 min |
| May 8, 5:01 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.